Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 209, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 21, 1998, 10:21 PM CDT for Lincoln County, Nebraska. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 21, 1998, 10:21 PM CDT (03:21 UTC)
- Expired
- Jul 21, 1998, 11:25 PM CDT
- In force
- 64 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Lincoln County, NE
The radar
The North Platte radar (KLNX), 102 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 10:30 PM CDT | Hail 0.75 | Maxwell, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 7:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.4 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1626 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1629 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 20.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLBF 220321 RRA SVRLBF NEC111-220425- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 1021 PM CDT TUE JUL 21 1998 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LINCOLN COUNTY IN SOUTHWESTERN NEBRASKA * UNTIL 1125 PM CDT * AT 1020 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTH SOUTHEAST OF NORTH PLATTE OR 12 MILES SOUTHWEST OF MAXWELL MOVING EAST AT 5 MPH. * THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS SOUTH OF INTERSTATE 80. DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! M. MUTCHLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:30 PM CDT, 7 hours 51 minutes earlier.
Area forecast discussion, Jul 21, 2:30 PM CDT, 7 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
230 PM CDT TUE JUL 21 1998
...FORECAST PROBLEM WITH THIS AFTERNOONS FORECAST CYCLE IS THE
LOCATION OF THUNDERSTORMS...
MODEL PERFORMANCE DISCUSSION...
THE ETA, AVN, AND NGM SOLUTIONS ARE SIMILAR WITH NEARLY ALL
PARAMETERS THROUGH 24 HOURS. AT 36 HOURS, THE ETA APPEARS TO BE A
LITTLE FASTER WITH SURFACE AND UPPER AIR FEATURES. ETA IS ALSO
SIGNIFICANTLY STRONGER AND FASTER WITH THE VORT MAX PROJECTED INTO
WESTERN NEBRASKA ON THURSDAY. AT 36-48 HOURS, THE NGM AND AVN ARE
NEARLY IDENTICAL. THE NGM HAS DONE WELL WITH TEMPERATURES YESTERDAY AND
THE DAY BEFORE, AND SEEMS TO BE THE CLOSEST THIS MORNING WITH THE
LOCATIONS AND STRENGTHS OF THE SURFACE FRONT AND THE LOW, AND WITH THE
500MB HEIGHT AND VORTICITY FIELDS. SO, HAVE CHOSEN THE NGM FOR EARLY
PERIODS AND THE AVN/MRF FOR LATE PERIODS.
FIRST PERIOD DISCUSSION...
LAST NIGHT THE CONVECTIVE COMPLEX DEVELOPED NORTH OF THE SURFACE
FRONT AND THE AXIS OF THE 850MB THETA-E RIDGE AND ALONG AND SOUTH OF THE
700MB FRONT. ITS ELEMENTS MOVED NEARLY PARALLEL TO THE THETA-E RIDGE
PRODUCING RAINFALL AMOUNTS OF 2-3 INCHES ALONG A BBW-OGA AXIS. I DONT
REALLY SEE ANY REASON THAT THE SAME CRITERIA WONT WORK TONIGHT. SO A
GOOD INDICATION FOR TONIGHTS FORECAST IS THE LOCATION OF THOSE
FEATURES. AT 00Z, THE NGM HAS BOTH THE 850M AND 700MB THETA-E RIDGE
THROUGH CENTRAL KANSAS WITH THE 700MB FRONT ALONG THE NEB/KANS LINE.
USING THOSE LOCATIONS, THE MOST LIKELY LOCATION FOR THE DEVELOPMENT
TONIGHT IS SOUTH BBW-LBF-OGA LINE (IN THE SPC SLIGHT RISK OUTLOOK
AREA). BECAUSE OF THE CONTINUED INSTABILITY (0 TO -2 850-500MB LIFTED
INDEX) AND ABUNDANT LOW AND MID LEVEL MOISTURE, SOME MENTION OF
THUNDERSTORMS (SAY 30-40 PERCENT) IS APPROPRIATE FOR THE REST OF
SOUTHWEST AND WESTERN NEBRASKA WEST OF A VTN-LBF LINE. COULD PROBABLY
GET BY WITH NO MENTION OF THUNDERSTORMS IN THE THE CENTRAL AND NORTH
CENTRAL ZONES. PROBABLY SHOULD GO 20 PERCENT VALENTINE, MULLEN, AND
MERRIMAN AREAS IN THE TRANSITION BETWEEN 30 PERCENT AND ZERO.
TEMPERATURES TONIGHT SHOULD BE AT OR SLIGHTLY COOLER THAN THIS
MORNINGS NUMBERS IN THE NORTHERN AND EASTERN PARTS OF THE NORTH PLATTE
FORECAST AREA (WHICH WERE IN THE MID 50S TO LOWER 60S). IN THE SOUTH
CLOUDS WOULD NORMALLY HOLD THEM UP, BUT, WITH COOLING DUE TO
THUNDERSTORMS, MID 60S ARE PROBABLY OKAY.
SECOND PERIOD AND BEYOND...
THE SURFACE PRESSURE FIELD AND 1000-500MB THICKNESS VALUES INDICATE
THE FRONT AND THE 850MB THETA-E RIDGE CONTINUING THROUGH CENTRAL KANSAS
THROUGH THURSDAY NIGHT WITH THE 700MB FRONT ALONG THE NEB/KANS LINE. AT
700MB, THE 700MB THETA-E RIDGE WILL RUN THROUGH CENTRAL KANSAS AND INTO
CENTRAL COLORADO WITH THE BEGINNINGS OF A RIDGE FROM CENTRAL COLORADO
INTO THE NEBRASKA PANHANDLE, SO THUNDERSTORMS COULD BE EXPECTED SOUTH
AND WEST OF A CDR-LBF LINE THURSDAY AS THE 700MB FRONT WORKS ITS WAY
BACK INTO WESTERN THROUGH SOUTH CENTRAL NEBRASKA. SPREADING TO VTN,
ANW, BBW, (AND POSSIBLY ONL) THURSDAY NIGHT. WITH THE FRONT CONTINUING
THROUGH NORTHERN KANSAS AS THE AVN/MRF INDICATES, A 40 PERCENT
PROBABILITY OF AT LEAST AFTERNOON THUNDERSTORMS IS PROBABLY NEEDED IN
THE WESTERN AND SOUTHWESTERN PARTS OF THE NORTH PLATTE FORECAST AREA
FRIDAY (AND MAYBE BEYOND).
IN THE OUTLOOK FOR TEMPERATURES, THE NGM THICKNESS DECREASES ABOUT
30M BETWEEN THIS EVENING AND THURSDAY EVENING WITH 850MB TEMPERATURE
FALLS OF ABOUT 5C. IN THE CENTRAL AND NORTH, INCREASSED SUNSHINE SHOULD
COMPENSATE AT LEAST PARTIALLY. ON FRIDAY THE AVN/MRF INDICATES LITTLE
CHANGE IN EITHER THICKNESS OR 850MB TEMPERATURES.
SUGGESTED CCF
PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECAST IS
CONTAINED WITHIN THE PRODUCT OMAZFPLBF.
LBF BB 060/084 058/084 057 49426
VTN BB 058/083 060/084 058 49203
OGA BB 061/085 059/085 058 49426
IML BB 064/086 062/086 060 49646
BBW BB 059/084 058/084 059 49203
ANW BB 064/082 060/082 060 49003
ONL BB 065/081 063/081 062 49003
SPRINGERIn the hours before
Local storm report, Jul 21, 9:30 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
930 PM CDT TUE JUL 21 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM NORTH PLATTE NE 0.75 INCH HAIL
07/21/98 LINCOLN
0852 PM 3 ESE PAXTON NE 0.88 INCH HAIL
07/21/98 KEITH
M. MUTCHLERLocal storm report, Jul 21, 9:30 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
930 PM CDT TUE JUL 21 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM NORTH PLATTE NE 0.75 INCH HAIL
07/21/98 LINCOLN
0852 PM 3 ESE PAXTON NE 0.88 INCH HAIL
07/21/98 KEITH
M. MUTCHLERLocal storm report, Jul 21, 9:36 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
936 PM CDT TUE JUL 21 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 PM 3 N NORTH PLATTE NE 0.75 INCH HAIL
07/21/98 LINCOLN
M. MUTCHLERLocal storm report, Jul 21, 9:36 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
936 PM CDT TUE JUL 21 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 PM 3 N NORTH PLATTE NE 0.75 INCH HAIL
07/21/98 LINCOLN
M. MUTCHLERLocal storm report, Jul 21, 10:10 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1010 PM CDT TUE JUL 21 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1005 PM 5 SW MERNA NE 0.75 INCH HAIL
07/21/98 CUSTER
M. MUTCHLERLocal storm report, Jul 21, 10:10 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1010 PM CDT TUE JUL 21 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1005 PM 5 SW MERNA NE 0.75 INCH HAIL
07/21/98 CUSTER
M. MUTCHLERThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:18 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 62 min |
| Jul 21, 8:45 PM CDT | Severe Thunderstorm Warning | LBF | Keith | 65 min |
| Jul 21, 9:33 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 47 min |
| Jul 21, 9:47 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 63 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.